Alert archive / California / Hard Freeze Watches in 2021

Hard Freeze Watch 2, NWS Eureka, CA

March 15, 2021Lake County, Mendocino County, California

NWS Eureka, CA issued this hard freeze watch at Mar 15, 2021, 3:29 AM PDT for Lake County, Mendocino County, California. It took effect at Mar 16, 2021, 12:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 15, 2021, 3:29 AM PDT (10:29 UTC)
In effect from
Mar 16, 2021, 12:00 AM PDT
Expired
Mar 15, 2021, 1:38 PM PDT
In force
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2021-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2021-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WWUS76 KEKA 151029 CCA
NPWEKA

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Eureka CA
329 AM PDT Mon Mar 15 2021

CAZ110-111-114-152200-
/O.NEW.KEKA.HZ.A.0002.210316T0700Z-210316T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
329 AM PDT Mon Mar 15 2021

...HARD FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 24 possible.

* WHERE...Northwestern Mendocino Interior, Northeastern Mendocino
  Interior and Northern Lake County.

* WHEN...From late tonight through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-104-112-113-115-152200-
/O.COR.KEKA.FZ.A.0002.210316T0700Z-210316T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake County-
329 AM PDT Mon Mar 15 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern
  Humboldt, Southwestern Mendocino Interior, Southeastern
  Mendocino Interior and Southern Lake County.

* WHEN...From late tonight through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
1 follow-up statement
873 
WWUS76 KEKA 152038
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
138 PM PDT Mon Mar 15 2021

CAZ110-111-114-161600-
/O.UPG.KEKA.HZ.A.0002.210316T0700Z-210316T1600Z/
/O.NEW.KEKA.HZ.W.0002.210316T0700Z-210316T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
138 PM PDT Mon Mar 15 2021

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 22 expected.

* WHERE...Northwestern Mendocino Interior, Northeastern Mendocino
  Interior and Northern Lake counties.

* WHEN...From midnight tonight to 9 AM Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes, they should
be wrapped, drained, or allowed to drip slowly. Those who have 
in-ground sprinkler systems should drain them and cover above- 
ground pipes to protect them from freezing.

$$

CAZ101-103-104-112-113-115-161600-
/O.UPG.KEKA.FZ.A.0002.210316T0700Z-210316T1600Z/
/O.NEW.KEKA.FZ.W.0010.210316T0700Z-210316T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake County-
138 PM PDT Mon Mar 15 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM TUESDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern
  Humboldt, Southwestern Mendocino Interior, Southeastern Mendocino
  Interior and Southern Lake counties.

* WHEN...From midnight tonight to 9 AM Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

$$

What forecasters said that day

The local office's own words before this hard freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hard freeze watch went out at Mar 14, 2:55 PM PDT, 12 hours 34 minutes earlier.

Area forecast discussion, Mar 14, 2:55 PM PDT, 12 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
255 PM PDT Sun Mar 14 2021

.SYNOPSIS...Rain continues to spread across the area this
afternoon. Showers will continue tonight into early Monday
morning, with some likely containing small hail. Late this
afternoon and tonight snow levels will quickly. Drier weather
will prevail from Monday afternoon through the middle of the week.
More rain is expected late in the week.

&&

.DISCUSSION...The front is currently moving into Northwest
California this afternoon. Rain is spreading across the area and
winds are gusty. Currently snow levels are around 3,500 to 4,000
feet. Later this afternoon behind the front snow levels are
expected to fall quickly to around 2,000 feet and continue to fall
to 1,000 or 1,500 feet late tonight. By the time snow levels get
this low the majority of the precip is expected to be over. The
current winter weather advisory remains at 1,500 feet. This
generally looks on track, although some areas may not see 2 inches
down to 1,500 feet. Steady rain will become more showery and
convective in nature behind the front. The cold air aloft will
bring the potential for small hail this evening and overnight.
With the wetbulb zero height dropping to around 2,000 feet and 850
MB temperatures falling to -5C this will make accumulating small
hail likely. The best chance for small hail will be late this
evening. No thunder has been observed in the approaching trough
behind the front and confidence that we will see much thunder on
the coast is diminishing.

In addition behind the front winds will become northerly and
increase once again. Gusts of 30 to 40 mph are possible in exposed
areas on the Mendocino coast. Areas farther north and over the
inland ridges will also see breezy winds, but they will be much
lighter.

Showers look to come to an end fairly quickly Monday morning as
the trough moves out of the area and high pressure starts to build
in. Temperatures at the coast and in Mendocino and Lake county
will likely be chilly, but at this point will hold off on issuing
a frost advisory or freeze warning as there may be a few showers
ongoing and quite a few clouds around and the winter weather
advisory remains in place in some locations. Also, winds will
remain breezy and keep most areas from decoupling. Monday
afternoon there may be a few very light and isolated showers
across the interior, but most areas are expected to see dry
conditions. Brisk northerly winds are expected along the coast in
the afternoon with gusts to 30 mph expected.

Monday night into Tuesday morning is expected to see quite cold
temperatures across the region. Many of the inland valleys are
expected to see lows drop into the 20s with some of the colder
spots possibly seeing lows in the low to mid 20s. A hard freeze
warning may be needed for portions of Mendocino and Lake
counties. There may be a few of these valleys that see fog and
will end up warmer, but since there is most of a day to dry out
this isn't looking too likely at this point. Tuesday night into
Wednesday will see chilly temperatures once again, but most areas
will be warmer than Tuesday morning.

Starting on Thursday an upper level trough is expected to bring
more rain and mountain snow to the area. This trough slowly moves
onshore bringing periods of rain and high elevation snow.
Currently it looks like snowfall will generally remain above 3,500
to 4,500 feet. Rainfall amounts generally look to be modest and
beneficially, although there are some small probabilities that the
rainfall could be heavier. A generally wet pattern is expected to
continue through the weekend. Confidence is low on the details and
there will likely be some breaks in the rain. MKK

&&

.AVIATION...The frontal boundary has ushered in moderate to heavy
rain at the coastal terminals and gusty winds, making low- level
wind shear a concern. Post frontal showers will continue through
the evening with potential for small hail as well as a slight
chance of thunder at KCEC and KACV until early Monday morning.
Instability is not as prevalent, yet the threat of hail and
lightening are possible and are reflected in the TAF period. KUKI
is expected to stay in MVFR until late tonight when gusty winds
from the NW set in. /EYS

&&

.MARINE...Northerlies will quickly redevelop by late afternoon
and increase yet again. In fact, another round of Gales are now
expected starting late this evening, mainly over the southern
waters, but the northern outer zone will also experience Gale
force winds as well. The gale warnings in the southern zones look
on track and an additional gale warning has been added to the
northern outer waters, beginning this evening. Steep, short-period
seas will develop and build in response to these increased winds.
A west to northwest swell will continue to build today and peak
early on Monday around 11 to 13 feet at 11 seconds. The
combination of the short-period seas and mid-period swell will
likely lead to a chaotic sea state the next couple of days.
Otherwise, another northwest swell will move through the waters
starting overnight on Tuesday. /JAW /EYS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 5 PM this afternoon to 11 AM PDT
     Monday for CAZ104-106-108-110-111-114.

     Winter Weather Advisory from 2 PM this afternoon to 11 AM PDT
     Monday for CAZ102-105-107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 4 AM PDT Tuesday for PZZ450.

     Small Craft Advisory until 11 PM PDT this evening for PZZ455.

     Gale Warning from 11 PM this evening to 10 PM PDT Monday for
     PZZ455.

     Small Craft Advisory until 8 PM PDT this evening for PZZ470.

     Gale Warning from 8 PM this evening to 4 AM PDT Tuesday for
     PZZ470-475.

     Small Craft Advisory until 8 PM PDT this evening for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 14, 4:15 PM PDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
415 PM PDT Sun Mar 14 2021

CAZ101-103-109-112-113-115-152315-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake County-
415 PM PDT Sun Mar 14 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>108-110-111-114-152315-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
415 PM PDT Sun Mar 14 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 15, 1:19 AM PDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
119 AM PDT MON MAR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     NON-TSTM WND GST 5 N TRINIDAD            41.12N 124.16W
03/15/2021  E45 MPH          HUMBOLDT           CA   TRAINED SPOTTER

            SPOTTER REPORTS GUSTS TO 45 MPH AROUND
            PATRICKS POINT.

&&

JAW

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:21 AM PDTFreeze WatchEKADel Norte, Humboldt, Mendocino10 hr
Mar 15, 1:38 PM PDTFreeze WarningEKADel Norte, Humboldt, Mendocino19 hr
Mar 15, 1:38 PM PDTHard Freeze WarningEKALake, Mendocino19 hr

Nearby

Hard Freeze Watches in California, 2021Every hard freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.